Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Tulsa, OK

April 30, 2009Osage County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 30, 2009, 9:48 AM CDT for Osage County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2009, 9:48 AM CDT (14:48 UTC)
Expired
Apr 30, 2009, 1:45 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Osage County, OK

The radar

The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 301448
FFWTSA
OKC113-301845-
/O.NEW.KTSA.FF.W.0006.090430T1448Z-090430T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
948 AM CDT THU APR 30 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 145 PM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY ACROSS WEST-CENTRAL OSAGE COUNTY. THE     
  STORMS PRODUCING THE HEAVY RAINFALL WERE MOVING TO THE SOUTHEAST   
  AT 25 MPH. RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS        
  ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE IN THE 
  NEXT 2 HOURS. 

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...WEBB CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3664 9638 3651 9669 3667 9681 3678 9681
      3679 9678 3679 9676 3686 9675 3687 9656

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 9:33 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 30, 9:33 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
933 AM CDT THU APR 30 2009

.DISCUSSION...
MORNING UPDATE TO ADJUST TO CURRENT TRENDS. SHOWERS AND THUNDERSTORMS
RAPIDLY DEVELOPING NORTHWEST OF INTERSTATE 44. WILL MAINTAIN FLASH
FLOOD WATCH DUE TO SATURATED GROUND AND ATMOSPHERE...A LITTLE HEATING
WOULD CAUSE STRONG SHOWERS CAPABLE OF CAUSING A PROBLEM. ONLY AN INCH
IN A HOUR WOULD CAUSE FLOODING IN URBAN AREAS AND THIS IS VERY POSSIBLE
DEPENDING ON WHERE THE THUNDERSTORMS DEVELOP DURING THE REMAINDER OF
THE DAY.

MCV NOW LOCATED NEAR THE ARKANSAS LINE WEST OF FAYETTEVILLE MOVING
TO THE NORTHEAST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....23
Hazardous weather outlook, Apr 30, 5:03 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 AM CDT THU APR 30 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 AM CDT THU APR 30 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
A MESOSCALE CONVECTIVE VORTEX WHICH DEVELOPED ACROSS EASTERN
OKLAHOMA EARLY THIS MORNING WILL CONTINUE TO PROPAGATE EASTWARD.
ALTHOUGH PRECIPITATION IS CURRENTLY DECREASING... AND MAY END
ALTOGETHER LATER THIS MORNING... THE SURFACE CIRCULATION WILL
REMAIN IN THE AREA. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN
PLACE ACROSS THE REGION TODAY AS WELL. CONDUCIVE MID AND UPPER
FLOW... ALONG WITH THE REMNANT MCV AND NUMEROUS OTHER SURFACE
BOUNDARIES... WILL KEEP THUNDERSTORMS POSSIBLE THROUGHOUT THE DAY.
ISOLATED SUPERCELLS WILL BE POSSIBLE IN THIS ENVIRONMENT... WITH
LARGE HAIL AND DAMAGING OUTFLOW WINDS THE GREATEST THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SPRINGTIME UNSETTLED WEATHER WILL PERSIST AT LEAST OVER THE NEXT
SEVEN DAYS. THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGHOUT THE
ENTIRE FORECAST PERIOD. NUMEROUS REMNANT BOUNDARIES WILL ENHANCE
STORMS ON A LOCAL SCALE... CREATING THE POSSIBILITY FOR ISOLATED
SEVERE STORMS WITH ANY CONVECTIVE ACTIVITY. CHANCES FOR SEVERE
WEATHER/HEAVY RAINFALL WILL BE ENHANCED ON FRIDAY AS A COLD FRONT
MOVES SOUTHWARD INTO THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER IS LIKELY TO CONTINUE. EMERGENCY PERSONNEL SHOULD
REMAIN AWARE OF THE LATEST FORECASTS AND CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 30, 3:59 AM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
359 AM CDT THU APR 30 2009

OKZ060-067-300945-
TULSA OK-WAGONER OK-
359 AM CDT THU APR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER AND TULSA

AT 357 AM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG WINDS
ALONG THE LEADING EDGE OF SHOWERS ACROSS SOUTHERN TULSA COUNTY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ACROSS PARTS OF TULSA
COUNTY AND WESTERN WAGONER COUNTY...INCLUDING THE CITIES OF
TULSA...LEONARD...BIXBY...BROKEN ARROW...STONEBLUFF...COWETA AND
ONETA.

LAT...LON 3616 9579 3604 9546 3586 9575 3591 9597
TIME...MOT...LOC 0857Z 226DEG 9KT 3594 9581

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:07 PM CDTAreal Flood AdvisoryTSAChoctaw, Latimer, Pittsburg, Pushmataha83 min
Apr 29, 8:42 PM CDTAreal Flood AdvisoryTSAChoctaw, LeFlore, Pushmataha2 hr
Apr 30, 1:04 AM CDTSpecial Weather StatementTSACreek, Tulsa41 min
Apr 30, 1:06 AM CDTSpecial Weather StatementTSACreek, Tulsa39 min
Apr 30, 3:59 AM CDTSpecial Weather StatementTSAWagoner46 min
Apr 30, 4:15 AM CDTHigh Wind WarningTSATulsa, Wagoner105 min
Apr 30, 9:00 AM CDTAreal Flood AdvisoryTSAOsage2 hr
Apr 30, 1:23 PM CDTSpecial Weather StatementTSAMcIntosh67 min
Apr 30, 1:52 PM CDTSpecial Weather StatementTSAWagoner38 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.